Texas, 2008

Tornadoes and Hail in Texas, May 7, 2008

May 7, 2008 · NWS FWD · 28 events in 13 counties and zones

A cold front and bulging dryline moved into north Texas during the afternoon hours as an upper level low pressure system moved from west Texas into Oklahoma. Numerous severe storms were the result with several reports of severe hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front and bulging dryline moved into north Texas during the afternoon hours as an upper level low pressure system moved from west Texas into Oklahoma. Numerous severe storms were the result with several reports of severe hail and wind damage. A cyclic supercell produced three tornadoes in Robertson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 7, 2:21 PM CST, 45 minutes earlier.

Area forecast discussion, May 7, 2:21 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT WED MAY 7 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING THROUGH
SOUTHEASTERN NORTH TEXAS ALONG WHAT LOOKS TO BE A GRAVITY WAVE.
MORE SUBSTANTIAL CONVECTION IS LAGGING BEHIND ON THE EASTERN
PERIPHERY OF THE UPPER LOW AND WILL AFFECT THE NORTHWESTERN
COUNTIES SHORTLY. THE SURFACE LOW IS NOW WELL DEFINED AND IS
CENTERED JUST NORTHWEST OF WICHITA FALLS. MAIN FEATURE OF CONCERN
IS THE DRYLINE WHICH HAS ALREADY SURGED THROUGH THE WESTERN THIRD
OF THE AREA. A FEW ECHOES ARE BEGINNING TO SHOW UP ALONG THE
DRYLINE...INDICATING THE EROSION OF THE CAP. A TORNADO WATCH IS IN
EFFECT FOR PORTIONS OF NORTH TEXAS ALONG AND NORTH OF A LINE
ROUGHLY FROM MINERAL WELLS...TO DALLAS...TO SULPHUR SPRINGS.
LARGE HAIL AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES WILL
BE POSSIBLE THIS AFTERNOON...MAINLY OVER THE EASTERN HALF OF THE
WATCH BOX.

AS THE DRYLINE MOVES EAST...AREAS TO THE WEST OF IT WILL SEE A
DRAMATIC DECREASE IN PRECIPITATION CHANCES. THERE WILL STILL BE
SOME PRECIPITATION CHANCE ASSOCIATED WITH THE UPPER LOW ITSELF AS
IT MOVES THROUGH IN A FEW HOURS...BUT THE BULK OF THE ACTIVITY
SHOULD BE OVER BY 7 PM.

ANOTHER SYSTEM FOLLOWS QUICKLY ON THE HEELS OF THIS ONE WITH A
FROPA FRIDAY NIGHT/SATURDAY MORNING. UPPER 80S AND LOWER 90S ARE
STILL FORECAST FOR FRIDAY AND SATURDAY...ALTHOUGH MET GUIDANCE IS
A FEW DEGREES COOLER THAN THE MAV. THE LATEST GFS TEMPERATURE
GUIDANCE FOR SUNDAY IS COOLER THAN PREVIOUS RUNS AND ALSO MUCH
DIFFERENT THAN THE OTHER ENSEMBLE MEMBERS. THIS IS MAINLY DUE TO
THE OPERATIONAL GFS HAVING LOW LEVEL SOUTHWEST WINDS WHICH THE
OTHER MODELS DONT HAVE. THEREFORE HAVE LEANED TOWARDS THE ENSEMBLE
SOLUTION.

WINDS WILL QUICKLY BECOME SOUTHERLY AGAIN ON SATURDAY AS ANOTHER
SURFACE CYCLONE DEVELOPS OVER THE SOUTHERN ROCKIES. UPPER LEVEL
FORCING IS FAR AWAY FROM NORTH TEXAS AT THIS TIME...SO HAVE NOT
GONE ABOVE SLIGHT CHANCE POPS. ANOTHER COLD FRONTAL PASSAGE IS
POSSIBLE SUNDAY. THE MAIN CONCERN HERE WILL BE THE QUALITY OF
MOISTURE RETURN WITH SYSTEMS SUCH A SHORT DISTANCE APART.  SH/13

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  62  85  65  87  68 /   5   0   0  10  10
WACO, TX              60  88  64  87  68 /   5   0   0   5   5
PARIS, TX             61  80  60  84  62 /  40   0  10  10  10
DENTON, TX            59  84  62  86  64 /   5   0   0  10  10
MCKINNEY, TX          59  83  63  86  63 /  10   0   0  10  10
DALLAS, TX            63  85  67  89  70 /   5   0   0  10  10
TERRELL, TX           61  83  64  87  67 /  10   0   0  10  10
CORSICANA, TX         62  83  65  87  67 /  10   0   0   5   5
TEMPLE, TX            58  86  65  92  68 /   5   0   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 7, 2:30 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT WED MAY 7 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
330 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING EAST
OF A BONHAM...KAUFMAN...TO PALESTINE LINE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS EVENING ACROSS THE REMAINDER OF NORTH
TEXAS.

A DRYLINE WILL MOVE EAST ACROSS THE REGION THIS EVENING AND PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARD.  HOWEVER...A FEW TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA. THUNDERSTORM
CHANCES WILL END FROM WEST TO EAST AS THE DRYLINE MOVES THROUGH THE
REGION.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN AND
EASTERN SECTIONS OF NORTH TEXAS SATURDAY NIGHT AS A WEAK COLD FRONT
MOVES ACROSS THE RED RIVER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED WEST OF INTERSTATE 35 THROUGH 6
PM AND EAST OF INTERSTATE 35 BETWEEN 4 PM AND 9 PM.

79

In the hours before

Special weather statement, May 7, 2:24 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT WED MAY 7 2008

TXZ091-072100-
MONTAGUE TX-
324 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MONTAGUE COUNTY

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF NOCONA...MOVING NORTHEAST AT 30
MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3390 9799 3388 9790 3387 9789 3387 9785
      3394 9775 3394 9773 3383 9764 3371 9799
TIME...MOT...LOC 2023Z 243DEG 22KT 3382 9797

25
Special weather statement, May 7, 2:39 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT WED MAY 7 2008

TXZ103-072115-
DENTON TX-
339 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL DENTON COUNTY

AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF TROPHY CLUB...MOVING EAST AT
22 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...BARTONVILLE...
COPPER CANYON...CORINTH...CORRAL CITY...DOUBLE OAK...FLOWER MOUND...
HICKORY CREEK...HIGHLAND VILLAGE...LAKE DALLAS...ROANOKE...SHADY
SHORES AND TROPHY CLUB.

PEA-SIZED HAIL...VERY HEAVY RAIN...AND WIND GUSTS TO 50 MPH CAN BE
EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3314 9725 3322 9699 3299 9702 3299 9726
      3300 9728
TIME...MOT...LOC 2039Z 253DEG 19KT 3304 9720

25
Special weather statement, May 7, 2:56 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
356 PM CDT WED MAY 7 2008

TXZ091-072130-
MONTAGUE TX-
356 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MONTAGUE COUNTY

AT 356 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF BOWIE...MOVING NORTHEAST AT
26 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA.

PEA-SIZED HAIL...VERY HEAVY RAIN...AND WIND GUSTS TO 50 MPH CAN BE
EXPECTED FROM THIS STORM.

A SECOND STORM WILL SKIRT THE RED RIVER...ALSO MOVING NORTHEAST AT
AROUND 25 MPH. THIS STORM WILL BE CAPABLE OF HALF-INCH HAIL AND WIND
GUSTS TO 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THIS EVENING FOR
MONTAGUE COUNTY.

LAT...LON 3389 9794 3387 9789 3388 9782 3400 9768
      3399 9761 3389 9754 3362 9798 3363 9799
      3385 9800
TIME...MOT...LOC 2055Z 235DEG 23KT 3373 9799

25
Special weather statement, May 7, 2:57 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CDT WED MAY 7 2008

TXZ159-072130-
MCLENNAN TX-
357 PM CDT WED MAY 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  MCLENNAN COUNTY

AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MCGREGOR...MOVING EAST AT 48
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLMEAD...BEVERLY HILLS...
HALLSBURG...HEWITT...LACY-LAKEVIEW...MCGREGOR...NORTHCREST...
ROBINSON...WACO AND WOODWAY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR THE AREA.

LAT...LON 3175 9710 3153 9682 3133 9740 3146 9750
TIME...MOT...LOC 2057Z 252DEG 42KT 3140 9737

92

The radar

The Dyess AFB radar (KDYX), 104 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

14 hail, 11 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Young

When
May 7, 3:06 PM CST to 3:15 PM CST
Where
Young County, 1.15 mi NW of Olney to 0.9 mi SE of Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.384, -98.781

Hangars were damaged at Olney Airport. Trees, power poles, and fences were blown down along FM 2178, West Payne Street, West Elm Street, and West Main Street.

Hail, Jack

When
May 7, 3:07 PM CST
Where
Jack County, Bryson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.170, -98.380

Quarter-size hail was reported in Bryson.

Hail, Montague

When
May 7, 3:30 PM CST
Where
Montague County, 0.69 mi S of Montague
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.660, -97.720

Thunderstorm Wind, Montague

When
May 7, 3:30 PM CST
Where
Montague County, Montague
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.670, -97.720

Minor wind damage was reported in and around the city.

Thunderstorm Wind, McLennan

When
May 7, 3:50 PM CST
Where
McLennan County, Hallsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.530, -96.970

Trees were blown down across roads in Hallsburg.

Hail, Limestone

When
May 7, 4:04 PM CST
Where
Limestone County, 2 mi E of Prairie Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.650, -96.766

Hail, Collin

When
May 7, 4:19 PM CST
Where
Collin County, 2 mi W of Anna
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.350, -96.605

Hail, Grayson

When
May 7, 4:23 PM CST
Where
Grayson County, Van Alstyne
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.420, -96.580

Thunderstorm Wind, Grayson

When
May 7, 4:23 PM CST
Where
Grayson County, Van Alstyne
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.420, -96.580

Winds were estimated in excess of 65 MPH.

Hail, Collin

When
May 7, 4:30 PM CST
Where
Collin County, 2 mi W of Melissa
Measured
1.75 in hail
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.280, -96.615

Golfball-size hail was reported west of Melissa.

Hail, Fannin

When
May 7, 4:35 PM CST
Where
Fannin County, Ector
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.580, -96.280

Hail, Fannin

When
May 7, 4:46 PM CST
Where
Fannin County, 2 mi E of Bonham
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.580, -96.145

Half-dollar size hail was reported near Bonham.

Hail, Fannin

When
May 7, 4:47 PM CST to 4:50 PM CST
Where
Fannin County, Trenton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.430, -96.350

Hail, Freestone

When
May 7, 4:51 PM CST
Where
Freestone County, Teague
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.620, -96.280

Thunderstorm Wind, Grayson

When
May 7, 5:00 PM CST
Where
Grayson County, 2.95 mi ENE of Fink
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.810, -96.630

Trees were blown down near Eisenhower State Park.

Hail, Freestone

When
May 7, 5:07 PM CST
Where
Freestone County, 5.41 mi ENE of Dew
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.602, -96.062

Quarter-size hail was reported in Lanely.

Thunderstorm Wind, Anderson

When
May 7, 5:32 PM CST
Where
Anderson County, Tucker
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.680, -95.730

Large tree limbs were blown down.

Thunderstorm Wind, Freestone

When
May 7, 5:32 PM CST
Where
Freestone County, 10.21 mi ENE of Butler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.700, -95.780

Large tree limbs were blown down.

Thunderstorm Wind, Anderson

When
May 7, 5:47 PM CST
Where
Anderson County, Elkhart
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.620, -95.580

Trees were blown down.

Hail, Anderson

When
May 7, 5:50 PM CST
Where
Anderson County, Elkhart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.620, -95.580

Thunderstorm Wind, Anderson

When
May 7, 5:50 PM CST
Where
Anderson County, 3.02 mi ENE of Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.630, -95.530

Trees were blown down.

Thunderstorm Wind, Leon

When
May 7, 5:56 PM CST
Where
Leon County, 3 mi SSW of Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.430, -96.090

Trees were blown down between Buffalo and Jewett.

Hail, Fannin

When
May 7, 5:57 PM CST
Where
Fannin County, 2.57 mi E of Ector
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.579, -96.235

Nickel-size hail was reported between Ector and Bonham.

Hail, Falls

When
May 7, 6:47 PM CST
Where
Falls County, 0.32 mi W of Reagan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.219, -96.785

Quarter-size hail was reported in the Reagan community.

Thunderstorm Wind, Falls

When
May 7, 7:08 PM CST
Where
Falls County, 2.74 mi ESE of Stranger
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
31.310, -96.690

A 70 MPH wind gust was reported southeast of Kosse.

Tornado, Robertson

When
May 7, 7:10 PM CST to 7:12 PM CST
Where
Robertson County, 2.16 mi SSE of Bremond to 2.16 mi SE of Bremond
Rating
EF0
Path length
0.99 mi
Path width
50 yd
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.140, -96.660

A brief touchdown was reported on the southeast edge of Bremond. The tornado downed power lines and damaged trees.

Tornado, Robertson

When
May 7, 7:15 PM CST to 7:23 PM CST
Where
Robertson County, 0.52 mi NW of Petteway to 1.74 mi NW of Hayes
Rating
EF1
Path length
2.6 mi
Path width
250 yd
Reported by
Fire Department/Rescue
Coordinates
31.185, -96.537

A tornado was observed by the Bremond Fire Department and the public near Petteway. Numerous trees were downed or damaged along its path.

Tornado, Robertson

When
May 7, 7:39 PM CST to 7:48 PM CST
Where
Robertson County, 2.51 mi NNW of New Baden to 2.3 mi NNE of New Baden
Rating
EF0
Path length
2.08 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
31.083, -96.438

The Franklin Fire Department reported a brief touchdown. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98974, 98957, 98958, 98978, 98970, 98959, 98960, 98961, 98979, 99664, 98962, 98963, 98964, 98965, 98971, 98966, 98975, 98976, 98972, 98967, 98983, 98973, 98968, 98969, 98977, 98980, 98981, 98982.